Alert archive / Hawaii / High Surf Advisories in 2017

High Surf Advisory 2, NWS Honolulu, HI

January 6, 2017Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 6, 2017, 3:45 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2017, 3:45 AM HST (13:45 UTC)
Expired
Jan 8, 2017, 3:47 PM HST
In force
60 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WHHW40 PHFO 061345
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 AM HST FRI JAN 6 2017

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.ADVISORY-LEVEL SURF ASSOCIATED WITH A NORTH-NORTHEAST SWELL WILL
BE EXPECTED ALONG THE EXPOSED EAST FACING SHORES TODAY. THIS
ADVISORY MAY NEED TO BE EXTENDED THROUGH SATURDAY.

HIZ002-008-009-012-017-020-025-070245-
/O.NEW.PHFO.SU.Y.0002.170106T1345Z-170107T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
345 AM HST FRI JAN 6 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU...
  MOLOKAI...MAUI AND THE BIG ISLAND.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

GIBBS
5 follow-up statements
336 
WHHW40 PHFO 070130
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST FRI JAN 6 2017

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.ADVISORY-LEVEL SURF ASSOCIATED WITH A NORTH-NORTHEAST SWELL WILL
BE EXPECTED ALONG THE EXPOSED EAST FACING SHORES THROUGH SATURDAY.

HIZ002-008-009-012-017-020-025-071430-
/O.EXT.PHFO.SU.Y.0002.000000T0000Z-170108T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
330 PM HST FRI JAN 6 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... 
  MOLOKAI...MAUI AND THE BIG ISLAND. 

* TIMING...THROUGH SATURDAY AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND
SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS
AND EXERCISE CAUTION.

&&

$$
849 
WHHW40 PHFO 071333
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST SAT JAN 7 2017

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.ADVISORY-LEVEL SURF ASSOCIATED WITH A NORTH-NORTHEAST SWELL WILL
CONTINUE ALONG THE EXPOSED EASTERN FACING SHORES TODAY BEFORE
SLIGHTLY TRENDING DOWN THROUGH THE REMAINDER OF THE WEEKEND.

HIZ002-008-009-012-017-020-025-080245-
/O.CON.PHFO.SU.Y.0002.000000T0000Z-170108T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
333 AM HST SAT JAN 7 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... 
  MOLOKAI...MAUI AND THE BIG ISLAND. 

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

GIBBS
558 
WHHW40 PHFO 080141
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST SAT JAN 7 2017

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.ADVISORY-LEVEL SURF ASSOCIATED WITH A NORTH-NORTHEAST SWELL WILL
CONTINUE ALONG EXPOSED EAST FACING SHORES THROUGH SUNDAY AFTERNOON.

HIZ002-008-009-012-017-020-025-081445-
/O.EXT.PHFO.SU.Y.0002.000000T0000Z-170109T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
341 PM HST SAT JAN 7 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... 
  MOLOKAI...MAUI AND THE BIG ISLAND. 

* TIMING...THROUGH SUNDAY AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND
SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS
AND EXERCISE CAUTION.

&&

$$

BURKE
324 
WHHW40 PHFO 081318
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST SUN JAN 8 2017

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.ADVISORY-LEVEL SURF ASSOCIATED WITH A NORTH-NORTHEAST SWELL WILL
CONTINUE ALONG EXPOSED EAST FACING SHORES THROUGH THIS AFTERNOON.

HIZ002-008-009-012-017-020-025-090230-
/O.CON.PHFO.SU.Y.0002.000000T0000Z-170109T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
318 AM HST SUN JAN 8 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... 
  MOLOKAI...MAUI AND THE BIG ISLAND. 

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND
SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS
AND EXERCISE CAUTION.

&&

$$

JACOBSON
213 
WHHW40 PHFO 090147
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
347 PM HST SUN JAN 8 2017

...HIGH SURF ADVISORY CANCELLED ALONG EAST FACING SHORES...

HIZ002-008-009-012-017-020-025-090300-
/O.CAN.PHFO.SU.Y.0002.000000T0000Z-170109T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
347 PM HST SUN JAN 8 2017

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE CURRENT NORTH-NORTHEAST SWELL WILL CONTINUE TO SUBSIDE OVER
THE NEXT DAY. SURF ALONG THE EXPOSED EAST FACING SHORES HAS
DROPPED BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 5, 8:31 PM HST, 7 hours 14 minutes earlier.

Area forecast discussion, Jan 5, 8:31 PM HST, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
831 PM HST Thu Jan 5 2017

.SYNOPSIS...
A weak and dissipating frontal band currently over Maui county will
slide toward the Big Island through Friday, bringing clouds and a
few light showers to windward areas. A cool and dry northerly flow
will spread from north to south behind the dissipating front, and
island weather will continue to be chilly the next couple of days.
Another brief increase in windward showers is expected Friday night
and Saturday as another frontal band moves over the islands from the
north. Light and variable winds, mostly dry and somewhat warmer
conditions are expected for much of next week, but vog from the Big
Island may spread to the smaller islands.

&&

.DISCUSSION...
A seasonable chill is in air, as low-level northerly flow is
advecting a cool air mass over the islands. The flow between a slow-
moving and persistent surface low to the distant NE of the islands
and a large surface high to the NNW is responsible for the chill,
with the islands situated on the southern end of a long fetch of N
winds. Dew points that are currently near 60 are expected to drop
into the mid-to upper-50s over the next 12-24 hours as another pulse
of dry air moves in from the N. An increasingly diffuse, weak and
relatively shallow band of moisture marks a decaying frontal
boundary that is over the central portion of the island chain this
evening, which is helping to fuel a few light showers along slopes
and coasts that face N and E.

The forecast calls for the limited moisture associated with the
dissipating front to slide SE from Maui county toward the Big Island
overnight, fueling a few windward showers that amount to little,
while a mostly dry and cool pattern prevails elsewhere through
Friday. Another weak front/band of moisture is forecast to move over
the islands from the N Friday night and Saturday, bringing clouds
and a few showers to N and E facing coasts and slopes again.
A weak shortwave trough is expected to accompany the frontal
boundary, which may add some vigor to the associated showers.
A light to moderate N to NE low-level wind flow will prevail during
this time, but winds will begin to turn toward the E Saturday night
and Sunday as the persistent low to the NE finally moves away and
high pressure moves into the area NE of the islands. A surface ridge
associated with the high is expected to move over the northern
portion of the island chain Sunday night and Monday, with winds
becoming light and variable in most areas while light to moderate
trade winds persist near the Big Island.

This regime is expected to continue into the middle of next week as
the surface ridge remains nearby, but increasing southerly flow is
possible near Kauai and Oahu around midweek as a front passes NW of
the islands. The expected orientation of the surface ridge has
historically brought volcanic haze, or "vog", from the Big Island to
the smaller islands, and this looks to begin late Tuesday,
potentially persisting until the end of next week. The change in the
low-level flow will result in increasing dew point temperatures,
with values expected to climb into the mid 60s making it feel less
chilly by early next week.

Aside from the showers fueled by the frontal bands the next couple
of days, island weather is expected to be on the dry side,
especially if longer-range model guidance is correct in depicting a
nearby surface ridge keeping winds light while mid-level ridging
keeps the island atmosphere stable for the middle to latter part of
next week. Best chance of showers in this regime will come from
daytime heating of the islands leading to afternoon interior clouds.

The flow aloft currently features a potent closed low to the distant
NE of the islands, with the flow around this feature bringing high
winds to the summits of the Big Island. A High Wind Warning was
downgraded to a Wind Advisory earlier this afternoon, but winds have
since increased somewhat, at least at one of the more exposed
sensors. Will continue to monitor the observations, but if winds
don't diminish, the High Wind Warning will be re-issued. Winds are
expected to diminish slightly Friday before increasing in
association with the aforementioned shortwave passage Friday
night/Saturday.

&&

.AVIATION...
High pressure building north of the state will drive the lingering
moisture associated with an old front south of the island chain
tonight, with a dry stable airmass building in for Friday. Some MVFR
cigs will be possible across windward sections of Molokai and Maui
this evening, and possibly windward portions of the Big Island later
tonight. Elsewhere, VFR conditions are expected to prevail.

AIRMET Sierra is in effect for mountain obscuration across windward
sections of Molokai and Maui. Conditions should improve here later
tonight. An AIRMET for mountain obscuration may be needed later
tonight across windward portions of the Big Island as the remnant
moisture from the old front moves through.

&&

.MARINE...
The latest surface analysis showed a gale-force low centered around
1000 nautical miles northeast of the marine area and strong high
pressure (1052 mb) centered over the eastern portion of the Bering
Sea/western Alaska. A recent ASCAT pass earlier today reflected a
tight pressure gradient between these two synoptic features with a
decent-sized batch of gales out of the east-northeast on the
northern side of the low and strong north-northeast winds favorable
for the islands to its west. The latest ensemble and deterministic
model guidance have initialized well with this gale and depict it
remaining nearly stationary over the upcoming 24 hours before
filling and becoming absorbed into a broad low progged to develop
off the northwest coast and the Gulf of Alaska through the weekend.
Although the bulk of the swell energy associated with this gale will
likely miss the islands to the northwest (possibly clip the Kauai
waters) over the next couple of days, moderate north-northeasterly
(000-030 deg) swell energy will continue to fill in tonight and will
be the main source for surf locally along north and northeast facing
shores through the weekend before easing. A High Surf Advisory for
the exposed east facing shores will likely be needed Friday through
Saturday, especially given the model tendency to under predict
recent events. Surf along northern shores should remain below the
advisory level (15 ft).

Despite some model differences, all support a broad 975-990 mb low
evolving across the Gulf of Alaska, as previously alluded to above,
over the weekend and into early next week with strong to gale-force
north-northeast winds favorable for the islands. The GFS, ECMWF and
the ensemble mean solutions have come into much better agreement
with this feature compared to 24 hours ago. However, the ECMWF is
now the more bullish with developing this system, which is
corresponding to larger seas focused toward the local area for next
week. A longer-period north-northeast swell (020 deg) associated
with this system will fill in Tuesday through the mid-week period.
The magnitude of the swell here in the islands will be the main
question due to these model differences mentioned and should be
monitored through the weekend as the system evolves and the forecast
confidence increases.

Small southerly long-period pulses will continue to generate small
surf along the southern shores of the islands through Friday, then
again next week due to recent and current activity over the southern
Pacific.

Local winds are forecast to remain out of a northerly direction as a
ridge of high pressure noses southeast across the islands in the
wake of an secondary frontal boundary Friday into the weekend.
Winds will gradually veer to a more easterly direction Saturday
night through Sunday, then become light and variable early next week
as a ridge axis sets up over the islands from east to west and a
front passes to the north.

For the long range, west to northwest long-period swells will become
a possibility next week through the mid-to-late week period as the
northwestern Pacific becomes active and the current blocking pattern
breaks down. If the latest ensemble solutions verify, warning-level
surf can't be ruled out for next weekend. However, it is too early
to determine or specify any details this far out with regards to
local impacts, but later model cycles will be monitored for this
potential over the coming days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Friday for Big Island Summits.

&&

Public...Birchard
Aviation...Jelsema
Marine...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:35 PM HSTWind AdvisoryHFOHawaii55 hr

Nearby

High Surf Advisories in Hawaii, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.